Advertisement
The Body: The Complete HIV/AIDS Resource Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol

Personal Story

Are Side Effects the Price to Pay for Having HIV?

Part of the Series Other Sides of HIV: People Taking HIV Meds Share Stories About Side Effects

August 1, 2014

Are Side Effects the Price to Pay for Having HIV?

I became infected in early 2003 and I was diagnosed with HIV in June 2005. I didn't start taking meds until February 2010 and my doctor, of course, prescribed Atripla [efavirenz/tenofovir/FTC] -- very common.

Like so many others, the side effects were prevalent: dreams, dizziness and drowsiness during the day. Nothing special there; you've read that countless times! What I told myself was that I was going to adhere to this drug and soldier on. I drank coffee, I exercised, and I tried to meditate and concentrate on the task at hand at work because I needed the job I had because of the great health plan it offered. I felt fortunate to have access to the drug and to have started at a point where my CD4 was around 350. After several months of adherence, my viral load became undetectable and my CD4 climbed to within a normal range.

I thought that the side effects of Atripla were the price I had to pay for having HIV, for having let my guard down, for having failed. I really felt that I didn't deserve a normal life of not feeling tired, dizzy or depressed. I lived with low-level depression that more or less kept me down: I wasn't extremely depressed to the point of sinking further, but I wasn't really living, either.

Advertisement
In October 2013, I read an article on TheBody.com about patients switching from Atripla to Complera [rilpivirine/tenofovir/FTC]. I gathered the strength to print a copy and ask my doctor what he thought. He agreed to allow me to try it. It took a lot of courage for me to muster the "audacity" to ask him for something. I suppose I had "hit bottom" in terms of feeling shitty. I had had enough!

I feel so much better on Complera than Atripla. But I don't regret the period of nearly four years where I was depressed. In a way, the depression taught me a lot about myself and about how I can endure, and I developed a great deal of compassion for others, especially for those who are not privileged.

Want to share your "Other Sides of HIV" story about dealing with side effects, good or bad? Write out your story (1,000 words or fewer, please!), or film a YouTube video, and email it to mrodriguez@thebody.com. In the coming months, we'll be posting readers' "Other Sides" stories here in our Resource Center on Keeping Up With Your HIV Meds.

Read other stories in this series.



This article was provided by TheBody.com.
 
See Also
6 Reasons Why People Skip Their HIV Meds
Word on the Street: Advice on Adhering to HIV Treatment
More Personal Accounts of Staying Adherent to HIV/AIDS Medications
Advertisement:
Find out how a Walgreens specially trained pharmacist can help you

Reader Comments:

Comment by: Dazy Rumbles (mexico) Mon., Oct. 27, 2014 at 8:30 am EDT
like very much how you write, clearly and very understandable. Just want to mention how cool you were able to switch rapidly: here where I live ARVS are 100% controled by the mexican goverment and that means beaurocracy decides. So when I asked my doctor to change Atripla to Complera, first he was in disbeleif :"How dare you try to change from a proven successful method to some other that its not even available here?", thats was his unspoken response to me that I assumed from his looks. Then it took months of me supplicating him to change my ARV therapy until after much beaurocratic going back and forth, they finally gave me Truvada and Isentress, which is better but not good enough still. Right now I am hanging from the wire, always tired, with arthritis, dizzy and dazed with never ending flatulence and hugue protruding belly, hoping some Messiah comes along, but doubt it will. Best regards from sunny confrontational Mexico.
Reply to this comment


Comment by: Linda (Cincinnati,Ohio) Thu., Aug. 14, 2014 at 7:07 pm EDT
There's no audacity in doing research and discussing it with the doctor. You live in your body, not them. Diagnosed in 1989, I'm a proactive patient. Atripla for 7 years. Time for a change . The depression keeps getting worse. Not happy at all. I'm tired of a pill for the side effects of a pill.
Reply to this comment


Comment by: Paul (Chicago) Thu., Aug. 7, 2014 at 10:56 pm EDT
I am 54yo and started Stribild in Jan 2012, I'm really glad to say my side effects have been minimal and my numbers have been great, the wrose side effect is the $2500 month cost to my Insurance ($30 copay) which keeps me a slave to my job.
Reply to this comment


Comment by: Mariel (New York, NY) Thu., Aug. 7, 2014 at 6:36 pm EDT
People have to remember that ARVs are technically chemotherapy and are toxic medications. Unfortunately, all the currently available HIV drugs have side effects, some serious like bone disease and kidney failure, and patients experience them differently but no regimen is side-effect free. It is a price to pay for having HIV and there is an urgent need to develop new treatments with much less toxicity.
Reply to this comment
Replies to this comment:
Comment by: Cliff (Cincinnati) Tue., Oct. 14, 2014 at 6:59 pm EDT
Absolutely, Mariel. I cannot "feel" the side effects so intensely of Complera, but I am well aware of the risks. And, I agree, it is a "price" to pay.


Comment by: Reggie (Thailand) Tue., Aug. 5, 2014 at 10:16 pm EDT
Reading your article helps me in that I am contemplating a change now on atripla 7 months but sleep disturbances as well as some depression have been thinking a change to complera may help(available here as truvada and rilpivirine not in single pill form.) knowing the change worked for you good to know. Wish you continued success. Reggie
Reply to this comment
Replies to this comment:
Comment by: Cliff (Cincinnati) Tue., Oct. 14, 2014 at 6:58 pm EDT
Glad to know that, Reggie! Best luck to you. I am doing very well on Complera, just got labs back today.


Comment by: Sven (Dallas, TX) Fri., Aug. 1, 2014 at 2:11 pm EDT
I've been positive since the late-1980s. ATRIPLA was wonderful because there was only one pill. As it turned out, the "luxury" of one pill also meant that I was going to have to take another half dozen or so meds to cover all the adverse reactions... including anti-depressants and sleeping meds. A couple of months ago, I started falling down and having these weird and scary hallucinations. The doctor assured me there was no such thing as "adult-onset schizophrenia." The solution was simple: no more Atripla. That is doing the trip. Since the switch, I have not been under attack by that viscous herd of drunk shrimp. Seriously. I rarely fall down these days. Atripla was great for me when it first came out. Now, not so much.
Reply to this comment
Replies to this comment:
Comment by: Reggie (Thailand) Thu., Aug. 7, 2014 at 9:49 pm EDT
Hi great your doing better now. What regime did you change to?

Thanks

Reggie


Add Your Comment:
(Please note: Your name and comment will be public, and may even show up in
Internet search results. Be careful when providing personal information! Before
adding your comment, please read TheBody.com's Comment Policy.)

Your Name:


Your Location:

(ex: San Francisco, CA)

Your Comment:

Characters remaining:

Advertisement